Mathematische Annalen

, Volume 354, Issue 1, pp 263–296 | Cite as

A classification of terminal quartic 3-folds and applications to rationality questions

  • Anne-Sophie Kaloghiros


This paper studies the birational geometry of terminal Gorenstein Fano 3-folds. If Y is not \({\mathbb{Q}}\) -factorial, in most cases, it is possible to describe explicitly the divisor class group Cl Y by running a Minimal Model Program on X, a small \({\mathbb{Q}}\) -factorialization of Y. In this case, the generators of Cl Y/ Pic Y are “topological traces” of K-negative extremal contractions on X. One can show, as an application of these methods, that a number of families of non-factorial terminal Gorenstein Fano 3-folds are rational. In particular, I give some examples of rational quartic hypersurfaces \({Y_4 \subset \mathbb{P}^4}\) with rk Cl Y = 2 and show that when rk Cl Y ≥ 6, Y is always rational.


Exceptional Divisor Pezzo Surface Hyperplane Section Cartier Divisor Fano Variety 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Alekseev, V.A.: On conditions for the rationality of three-folds with a pencil of del Pezzo surfaces of degree 4. Mat. Zametki 41(5), 724–730, 766 (1987)Google Scholar
  2. 2.
    Beauville A.: Variétés de Prym et jacobiennes intermédiaires. Ann. Sci. École Norm. Sup. (4) 10(3), 309–391 (1977)MathSciNetzbMATHGoogle Scholar
  3. 3.
    Brown, G., Corti, A., Zucconi, F.: Birational geometry of 3-fold Mori fibre spaces. In: The Fano Conference, pp. 235–275. Univ. Torino, Turin (2004)Google Scholar
  4. 4.
    Cheltsov I.: Nonrational nodal quartic threefolds. Pac. J. Math. 226(1), 65–81 (2006)MathSciNetzbMATHCrossRefGoogle Scholar
  5. 5.
    Cheltsov I.: Nonrational del Pezzo fibrations. Adv. Geom. 8(3), 441–450 (2008)MathSciNetzbMATHCrossRefGoogle Scholar
  6. 6.
    Cheltsov, I., Grinenko, M.: Birational rigidity is not an open property. (2006) ArXiv:math.AG/0612159Google Scholar
  7. 7.
    Clemens C.H., Griffiths P.A.: The intermediate Jacobian of the cubic threefold. Ann. Math. 95(2), 281–356 (1972)MathSciNetzbMATHCrossRefGoogle Scholar
  8. 8.
    Colliot-Thélène, J.L.: Arithmétique des variétés rationnelles et problèmes birationnels. In: Proceedings of the International Congress of Mathematicians, vols. 1, 2 (Berkeley, Calif., 1986), pp. 641–653. Amer. Math. Soc., Providence (1987)Google Scholar
  9. 9.
    Corti A.: Factoring birational maps of threefolds after Sarkisov. J. Algebraic Geom. 4(2), 223–254 (1995)MathSciNetzbMATHGoogle Scholar
  10. 10.
    Corti A.: Del Pezzo surfaces over Dedekind schemes. Ann. Math. (2) 144(3), 641–683 (1996)MathSciNetzbMATHCrossRefGoogle Scholar
  11. 11.
    Corti, A.: Singularities of linear systems and 3-fold birational geometry. In: Explicit Birational Geometry of 3-Folds. London Math. Soc. Lecture Note Ser., vol. 281, pp. 259–312. Cambridge University Press, Cambridge (2000)Google Scholar
  12. 12.
    Corti A., Mella M.: Birational geometry of terminal quartic 3-folds. I. Am. J. Math. 126(4), 739–761 (2004)MathSciNetzbMATHCrossRefGoogle Scholar
  13. 13.
    Corti, A., Pukhlikov, A., Reid, M.: Fano 3-fold hypersurfaces. In: Explicit Birational Geometry of 3-Folds. London Math. Soc. Lecture Note Ser., vol. 281, pp. 175–258. Cambridge University Press, Cambridge (2000)Google Scholar
  14. 14.
    Cutkosky S.: Elementary contractions of Gorenstein threefolds. Math. Ann. 280(3), 521–525 (1988)MathSciNetzbMATHCrossRefGoogle Scholar
  15. 15.
    de Fernex T., Hacon C.D.: Deformations of canonical pairs and Fano varieties. J. Reine Angew. Math. 651, 97–126 (2011)MathSciNetzbMATHCrossRefGoogle Scholar
  16. 16.
    Fujita, T.: Classification theories of polarized varieties. In: London Mathematical Society Lecture Note Series, vol. 155. Cambridge University Press, Cambridge (1990)Google Scholar
  17. 17.
    Iskovskih, V.A.: Fano threefolds. I. Izv. Akad. Nauk SSSR Ser. Mat. 41(3), 516–562, 717 (1977)Google Scholar
  18. 18.
    Iskovskih V.A.: Fano threefolds. II. Izv. Akad. Nauk SSSR Ser. Mat. 42(3), 506–549 (1978)MathSciNetzbMATHGoogle Scholar
  19. 19.
    Iskovskih V.A., Manin J.I.: Three-dimensional quartics and counterexamples to the L üroth problem. Mat. Sb. (N.S.) 86(128), 140–166 (1971)MathSciNetGoogle Scholar
  20. 20.
    Iskovskikh, V.A., Prokhorov, Y.G.: Fano varieties. In: Algebraic Geometry, V. Encyclopaedia Math. Sci., vol. 47, pp. 1–247. Springer, Berlin (1999)Google Scholar
  21. 21.
    Iskovskikh V.A., Pukhlikov A.V.: Birational automorphisms of multidimensional algebraic manifolds. Algebraic geometry, 1. J. Math. Sci. 82(4), 3528–3613 (1996)MathSciNetzbMATHCrossRefGoogle Scholar
  22. 22.
    Kaloghiros A.S.: The defect of Fano 3-folds. J. Algebraic Geom. 20(1), 127–149 (2011)MathSciNetzbMATHCrossRefGoogle Scholar
  23. 23.
    Kaloghiros, A.S.: The topology of terminal quartic 3-folds. PhD thesis. ArXiv:0707.1852 (2007)Google Scholar
  24. 24.
    Kawakita M.: Divisorial contractions in dimension three which contract divisors to smooth points. Invent. Math. 145(1), 105–119 (2001)MathSciNetzbMATHCrossRefGoogle Scholar
  25. 25.
    Kawakita M.: Divisorial contractions in dimension three which contract divisors to compound A 1 points. Compositio Math. 133(1), 95–116 (2002)MathSciNetzbMATHCrossRefGoogle Scholar
  26. 26.
    Kawakita M.: General elephants of three-fold divisorial contractions. J. Am. Math. Soc. 16(2), 331–362 (2003)MathSciNetzbMATHCrossRefGoogle Scholar
  27. 27.
    Kawamata Y.: Crepant blowing-up of 3-dimensional canonical singularities and its application to degenerations of surfaces. Ann. Math. (2) 127(1), 93–163 (1988)MathSciNetzbMATHCrossRefGoogle Scholar
  28. 28.
    Kollár J.: Flops. Nagoya Math. J. 113, 15–36 (1989)zbMATHGoogle Scholar
  29. 29.
    Kollár, J.: Rational curves on algebraic varieties. Ergebnisse der Mathematik und ihrer Grenzgebiete. 3. Folge. A Series of Modern Surveys in Mathematics [Results in Mathematics and Related Areas. 3rd Series. A Series of Modern Surveys in Mathematics], vol. 32. Springer-Verlag, Berlin (1996)Google Scholar
  30. 30.
    Kollár J., Miyaoka Y., Mori S.: Rationally connected varieties. J. Algebraic Geom. 1(3), 429–448 (1992)MathSciNetzbMATHGoogle Scholar
  31. 31.
    Kollár J., Mori S.: Classification of three-dimensional flips. J. Am. Math. Soc. 5(3), 533–703 (1992)zbMATHCrossRefGoogle Scholar
  32. 32.
    Kollár, J., Smith, K.E., Corti, A.: Rational and nearly rational varieties. In: Cambridge Studies in Advanced Mathematics, vol. 92. Cambridge University Press, Cambridge (2004)Google Scholar
  33. 33.
    Mella M.: Birational geometry of quartic 3-folds. II. The importance of being \({\mathbb{Q}}\) -factorial. Math. Ann. 330(1), 107–126 (2004)MathSciNetzbMATHCrossRefGoogle Scholar
  34. 34.
    Mori S.: Threefolds whose canonical bundles are not numerically effective. Ann. Math. (2) 116(1), 133–176 (1982)zbMATHCrossRefGoogle Scholar
  35. 35.
    Mori S.: On degrees and genera of curves on smooth quartic surfaces in \({\mathbb{P}^3}\) . Nagoya Math. J. 96, 127–132 (1984)MathSciNetzbMATHGoogle Scholar
  36. 36.
    Mori S., Mukai S.: Classification of Fano 3-folds with B 2 ≥ 2. Manuscr. Math. 36(2), 147–162 (1981)MathSciNetzbMATHCrossRefGoogle Scholar
  37. 37.
    Mori, S., Mukai, S.: The uniruledness of the moduli space of curves of genus 11. In: Algebraic Geometry (Tokyo/Kyoto, 1982). Lecture Notes in Mathematics, vol. 1016, pp. 334–353. Springer, Berlin (1983)Google Scholar
  38. 38.
    Mori, S., Mukai, S.: Erratum: “Classification of Fano 3-folds with B 2 ≥ 2”. [Manuscr. Math. 36(2), 147–162 (1981); MR0641971 (83f:14032).] Manuscr. Math. 110(3), 407 (2003)Google Scholar
  39. 39.
    Namikawa Y.: Smoothing Fano 3-folds. J. Algebraic Geom. 6(2), 307–324 (1997)MathSciNetzbMATHGoogle Scholar
  40. 40.
    Namikawa Y., Steenbrink J.H.M.: Global smoothing of Calabi-Yau threefolds. Invent. Math. 122(2), 403–419 (1995)MathSciNetzbMATHCrossRefGoogle Scholar
  41. 41.
    Prokhorov, Y.G.: A remark on Fano threefolds with canonical Gorenstein singularities. In: The Fano Conference, pp. 647–657. University of Torino, Turin (2004)Google Scholar
  42. 42.
    Pukhlikov A.V.: Birationally rigid varieties. I. Fano varieties. Uspekhi Mat. Nauk. 62(5(377)), 15–106 (2007)MathSciNetGoogle Scholar
  43. 43.
    Reid, M.: Lines on fano 3-folds according to Shokurov. Stockholm Institute Mittag-Lefler. Preprint (1980)Google Scholar
  44. 44.
    Sarkisov, V.G.: On conic bundle structures. Izv. Akad. Nauk SSSR Ser. Mat. 46(2), 371–408, 432 (1982)Google Scholar
  45. 45.
    Segre B.: The Non-Singular Cubic Surfaces. Oxford University Press, Oxford (1942)Google Scholar
  46. 46.
    Shin K.H.: 3-dimensional Fano varieties with canonical singularities. Tokyo J. Math. 12(2), 375–385 (1989)MathSciNetzbMATHCrossRefGoogle Scholar
  47. 47.
    Shokurov V.V.: Prym varieties: theory and applications. Izv. Akad. Nauk SSSR Ser. Mat. 47(4), 785–855 (1983)MathSciNetGoogle Scholar
  48. 48.
    Shramov K.A.: On the rationality of nonsingular threefolds with a pencil of del Pezzo surfaces of degree 4. Mat. Sb. 197(1), 133–144 (2006)MathSciNetGoogle Scholar
  49. 49.
    Šokurov, V.V.: The existence of a line on Fano varieties. Izv. Akad. Nauk SSSR Ser. Mat. 43(4), 922–964, 968 (1979)Google Scholar
  50. 50.
    Swinnerton-Dyer H.P.F.: The birationality of cubic surfaces over a given field. Mich. Math. J. 17, 289–295 (1970)MathSciNetzbMATHCrossRefGoogle Scholar
  51. 51.
    Takagi, H.: On classification of \({\mathbb{Q}}\) -Fano 3-folds of Gorenstein index 2. I, II. Nagoya Math. J. 167, 117–155, 157–216 (2002)Google Scholar
  52. 52.
    Takeuchi K.: Some birational maps of Fano 3-folds. Compos. Math. 71(3), 265–283 (1989)zbMATHGoogle Scholar
  53. 53.
    Vologodsky V.: On birational morphisms between pencils of del Pezzo surfaces. Proc. Am. Math. Soc. 129(8), 2227–2234 (2001)MathSciNetzbMATHCrossRefGoogle Scholar

Copyright information

© Springer-Verlag 2011

Authors and Affiliations

  1. 1.Department of Pure Mathematics and Mathematical StatisticsUniversity of CambridgeCambridgeUK

Personalised recommendations